New Mexico, 2012High Wind in New Mexico, February 28 to 29, 2012
February 28 to 29, 2012 · NWS ABQ · 29 events in 22 counties and zones
A mid level jet streak cut across the state as an upper level trough lifted northeast. Wind speeds near and just above ridgetop level between 50 knots and 65 knots combined with excellent mixing and a deepening surface trough over southeast Colorado, resulted in very strong winds across all of northern and central New Mexico.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 29
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid level jet streak cut across the state as an upper level trough lifted northeast. Wind speeds near and just above ridgetop level between 50 knots and 65 knots combined with excellent mixing and a deepening surface trough over southeast Colorado, resulted in very strong winds across all of northern and central New Mexico. The strongest winds occurred across the high terrain of the south central and southwest mountains. Fortunately, no damage was reported. However, sand from White Sands National Monument blew into the upper Tularosa Valley, the south central mountains and as far east as the Texas border. Near zero visibilities were reported between Clovis and Portales, as well as south of Roswell on Highway 285.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 28, 3:30 AM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Feb 28, 3:30 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
330 AM MST TUE FEB 28 2012
...POTENTIALLY DAMAGING WINDS ALONG THE EAST SLOPES OF THE CENTRAL
MOUNTAIN CHAIN TODAY...
.DISCUSSION...
THE UPPER LEVEL TROUGH TAPPED A BIT MORE MOISTURE THAN PREVIOUSLY
EXPECTED...AND THE PACIFIC FRONT IS CROSSING MORE SLOWLY THAN
EXPECTED TODAY. THE WINTER WEATHER ADVISORY FOR THE SAN JUANS AND
FAR NW HIGHLANDS SHOULD VERIFY WELL. THERE SHOULD ALSO BE A FEW
INCHES OF SNOW IN THE SANGRE DE CRISTO MOUNTAINS TODAY...
ESPECIALLY ON WEST FACING SLOPES. THE SLOWER FRONTAL PASSAGE
SHOULD ENABLE BETTER MIXING AND A BETTER CHANCE FOR STRONG WINDS.
POTENTIALLY DAMAGING WIND GUSTS OVER 60 MPH ARE EXPECTED FROM
PECOS TO LAS VEGAS AND SOUTHWARD TOWARD RUIDOSO AND DUNKEN.
FARTHER EAST...WE WILL UPGRADE THE HIGH WIND WATCH TO A WARNING IN
QUAY AND DE BACA COUNTIES. THE STRONG SURFACE PRESSURE
GRADIENT...AREA OF STRONGEST 700 MB WINDS AND CONVINCING AGREEMENT
AMONG THE MOS GUIDANCE JUSTIFY THIS DECISION. FARTHER SOUTH...WILL
UPGRADE THE WATCH TO A WIND ADVISORY ACROSS CHAVES PROPER AND
ROOSEVELT COUNTIES. THE UPPER TROUGH WILL EJECT NORTHEASTWARD INTO
THE UPPER GREAT PLAINS TONIGHT...ENABLING ACCUMULATING SNOW TO END
IN THE NORTHERN MOUNTAINS BY SUNSET. HOWEVER...A PERSISTENTLY
TIGHT SURFACE PRESSURE GRADIENT ACROSS THE NORTHEAST PLAINS SHOULD
ENABLE 50 MPH GUSTS TO CONTINUE PAST SUNSET INTO THE MID EVENING.
WED THROUGH FRI...ANOTHER BIG UPPER LOW WILL PASS EASTWARD ALONG THE
US/CANADIAN BORDER AND A BROAD UPPER TROUGH WILL PASS SOUTHEASTWARD
THROUGH THE CENTRAL ROCKIES. THIS WILL KEEP WINDS ALOFT STRONG OVER
NM...WHILE A SURFACE TROUGH PERSISTS IN THE LEE OF THE SOUTHERN
ROCKIES. THIS PATTERN WILL CONTINUE TO PRODUCE BREEZY TO WINDY
CONDITIONS EACH DAY MAINLY OVER EASTERN NM WITH A
DRY...DOWNSLOPING...W OR SW WIND. DURING THE LATTER HALF OF THE
WEEK...THU SHOULD BE THE DAY WITH THE MOST WIDESPREAD WINDY
CONDITIONS...WITH STRONGER WINDS IMPACTING WESTERN AREAS AS WELL. WEST
WIND GUSTS COULD REACH 50 MPH FROM PECOS TOWARD CONCHAS AND SOUTHWARD
TO RUIDOSO AND DUNKEN THURSDAY. MODELS NOW DEPICT BETTER MOISTURE
WITH THIS SYSTEM...SO LOCATIONS NEAR THE CO BORDER MAY RECEIVE
LIGHT SNOW ACCUMULATION MAINLY THU NIGHT AND FRI. THE SYSTEM WILL ALSO
DRIVE A COLD FRONT SOUTHWARD THROUGH THE STATE THU NIGHT AND FRI.
WARMER...DRIER AND LESS WINDY WEATHER IS EXPECTED OVER THE COMING
WEEKEND AS A WEAK RIDGE OF HIGH PRESSURE DEVELOPS OVER THE SW US.
44
&&
.AVIATION...
A VERY DYNAMIC SCENARIO SHAPING UP OVER THE REGION THROUGH TONIGHT.
TIMING OF TAF CHANGE GROUPS IS THE MOST CHALLENGING ISSUE TODAY AS
RAPIDLY EVOLVING WX WILL SLIDE OVER THE AREA. A SHARP BAND OF RAIN
TO SNOW WITH A DRAMATIC WIND SHIFT TO SW THEN W CURRENTLY ENTERING
FAR WESTERN NM WILL PUSH EAST ACROSS THE STATE RAPIDLY THIS MORNING.
BULK OF VSBY RESTRICTIONS WILL CONFINE TO THE NORTHERN MTS THRU THE
AFTERNOON WHERE BEST SHOT OF SNOW ACCUMS EXISTS. WIDESPREAD LIFR FOG
AND LOW CLOUDS OVER THE EAST WILL SCOUR OUT FROM WEST TO EAST 12Z TO
15Z. STRONG WEST WINDS WILL AFFECT THE ENTIRE AREA...ESPECIALLY THE
EAST WHERE GUSTS TO 50KTS ARE EXPECTED. POTENTIALLY DAMAGING WIND
GUSTS TO 60KTS ARE POSSIBLE AROUND KSRR WHERE THE STRONGEST WINDS
ALOFT WILL MIX THRU THE AREA. WINDS WILL GRADUALLY DIMINISH THIS
EVENING FROM WEST TO EAST.
NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. GUYER
&&
.FIRE WEATHER...
A RAPIDLY EVOLVING WX SCENARIO WILL TAKE SHAPE TODAY. DESPITE THE
WIDESPREAD FOG...LIGHT RAIN...AND LOW CLOUDINESS OVER THE EASTERN
HALF OF THE STATE...DEEP MIXING WILL DEVELOP OVER THE REGION AS A
POWERFUL DRY SLOT SLIDES THROUGH. FARTHER WEST A BAND OF RAIN/SNOW
WILL CONSOLIDATE INTO THE NORTHERN MTS WHERE A FEW INCHES OF SNOW
ARE EXPECTED. THE MOST CRITICAL FIRE WX AREA TODAY WILL BE ALONG
AND IMMEDIATELY EAST OF THE CENTRAL MT CHAIN WHERE GUSTS UP TO 65
MPH ARE POSSIBLE WITH MIN RH VALUES NEAR 10PCT. VERY HIGH TO EVEN
EXTREME FIRE DANGER IS SHOWN ON THE WFAS MAP FOR TODAY FOR MUCH
OF THE EAST CENTRAL AND SE PLAINS AS WELL.
WINDS WILL DIMINISH GRADUALLY THIS EVENING. SOME BREEZINESS WILL
LINGER OVER THE EAST ALL NIGHT. A SMALL MARGINAL CRITICAL AREA IS
EXPECTED TOMORROW FOR A FEW HOURS BETWEEN CLINES CORNERS AND SANTA
ROSA BUT WILL NOT ISSUE ANY FIRE WX HIGHLIGHTS.
WINDS INCREASE AGAIN THURSDAY ACROSS MUCH OF THE STATE AS A BROAD
DEEP FORWARD TILT TROUGH SLIDES NORTH OF NM. ANOTHER PERIOD OF
CRITICAL FIRE WX WILL OCCUR FROM THE CENTRAL MTS EASTWARD HOWEVER
WILL DEFER ISSUANCE OF FIRE WX WATCH TO THE DAY SHIFT AS THERE ARE
CURRENTLY A MULTITUDE OF HEADLINES ALREADY FOR OUR CURRENT STORM
IN PROGRESS. THE MAIN DIFFERENCE FOR THURSDAY WILL BE STRONGER
INSTABILITY AND HIGHER HAINES VALUES. BLOWING DUST AND A STRONGER
GUST SPREAD WILL BE MORE COMMON THAN TODAY.
ANOTHER STRONG PACIFIC FRONT WILL SLAM THE AREA FRIDAY ON THE BACK
SIDE OF THE THURSDAY TROUGH AXIS. WINDY CONDITIONS WILL OCCUR AGAIN
BUT WITH STRONG COLD ADVECTION MAX RH VALUES MAY STAY HIGH ENOUGH
TO AVOID CRITICAL CONDITIONS FOR ALL BUT THE SE PLAINS. TEMPS WILL
BELOW NORMAL FRIDAY AND SATURDAY WITH THIS COLD ADVECTION AND LOWS
WILL EXHIBIT STRONG NOCTURNAL INVERSION PATTERNS SATURDAY AND SUNDAY
MORNING.
GUYER
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 46 20 50 26 / 60 5 0 0
DULCE........................... 39 7 41 15 / 70 10 0 0
CUBA............................ 42 17 48 21 / 50 0 0 0
GALLUP.......................... 41 13 51 21 / 50 0 0 0
EL MORRO........................ 39 15 50 21 / 40 0 0 0
GRANTS.......................... 43 18 53 23 / 30 0 0 0
QUEMADO......................... 44 17 55 24 / 20 0 0 0
GLENWOOD........................ 51 20 59 23 / 20 0 0 0
CHAMA........................... 33 6 38 13 / 70 30 0 0
LOS ALAMOS...................... 41 19 50 25 / 40 5 0 0
PECOS........................... 40 21 50 26 / 30 0 0 0
CERRO/QUESTA.................... 37 10 46 16 / 50 5 0 0
RED RIVER....................... 30 10 38 17 / 60 20 0 0
ANGEL FIRE...................... 34 12 43 18 / 40 10 0 0
TAOS............................ 40 15 48 20 / 30 0 0 0
MORA............................ 40 17 52 24 / 20 5 0 0
ESPANOLA........................ 48 21 54 23 / 20 5 0 0
SANTA FE........................ 41 21 50 26 / 30 0 0 0
SANTA FE AIRPORT................ 45 21 52 24 / 20 0 0 0
ALBUQUERQUE FOOTHILLS........... 49 26 55 32 / 10 0 0 0
ALBUQUERQUE HEIGHTS............. 49 27 56 32 / 10 0 0 0
ALBUQUERQUE VALLEY.............. 52 28 58 31 / 10 0 0 0
ALBUQUERQUE WEST MESA........... 52 27 57 30 / 10 0 0 0
LOS LUNAS....................... 53 25 59 28 / 10 0 0 0
RIO RANCHO...................... 51 26 56 30 / 10 0 0 0
SOCORRO......................... 60 27 62 30 / 0 0 0 0
SANDIA PARK/CEDAR CREST......... 46 22 51 28 / 20 0 0 0
TIJERAS......................... 49 24 53 28 / 10 0 0 0
MORIARTY/ESTANCIA............... 45 23 53 27 / 10 0 0 0
CLINES CORNERS.................. 41 22 50 28 / 5 0 0 0
GRAN QUIVIRA.................... 49 24 54 29 / 0 0 0 0
CARRIZOZO....................... 55 24 57 28 / 0 0 0 0
RUIDOSO......................... 47 29 53 33 / 0 0 0 0
CAPULIN......................... 45 21 56 28 / 10 0 0 0
RATON........................... 49 21 57 26 / 10 0 0 0
SPRINGER........................ 50 23 60 27 / 10 0 0 0
LAS VEGAS....................... 45 22 58 28 / 10 5 0 0
CLAYTON......................... 55 25 59 32 / 10 0 0 0
ROY............................. 51 24 61 32 / 10 0 0 0
CONCHAS......................... 59 27 66 34 / 5 0 0 0
SANTA ROSA...................... 57 30 64 35 / 0 0 0 0
TUCUMCARI....................... 62 28 66 34 / 5 0 0 0
CLOVIS.......................... 63 29 65 33 / 0 0 0 0
PORTALES........................ 65 30 66 32 / 5 0 0 0
FORT SUMNER..................... 65 29 68 33 / 0 0 0 0
ROSWELL......................... 73 31 72 36 / 0 0 0 0
PICACHO......................... 62 27 66 36 / 0 0 0 0
ELK............................. 55 28 61 36 / 0 0 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 7 AM THIS MORNING TO 6 PM MST THIS EVENING
FOR THE FOLLOWING ZONES...NMZ518-521>524-529-532>534-537-539-540.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING
FOR THE FOLLOWING ZONES...NMZ103-104-106>108.
WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ501-504-511-516-517-519-520-525.
WIND ADVISORY FROM 7 AM THIS MORNING TO 6 PM MST THIS EVENING FOR
THE FOLLOWING ZONES...NMZ535-536-538.
HIGH WIND WARNING UNTIL 9 PM MST THIS EVENING FOR THE FOLLOWING
ZONES...NMZ512>515-527-528-530-531.
HIGH WIND WARNING UNTIL 6 PM MST THIS EVENING FOR THE FOLLOWING
ZONES...NMZ508-526.
WIND ADVISORY UNTIL 6 PM MST THIS EVENING FOR THE FOLLOWING ZONES...
NMZ502-505>507-509.
WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR THE
FOLLOWING ZONES...NMZ503-510.
&&
44/GUYER
Hazardous weather outlook, Feb 27, 6:24 AM MST, 22 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
624 AM MST MON FEB 27 2012
NMZ501>540-281200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
624 AM MST MON FEB 27 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
STRONG WINDS WILL DEVELOP ACROSS PORTIONS OF WESTERN NEW MEXICO
THIS AFTERNOON...THEN SPREAD TO CENTRAL NEW MEXICO TONIGHT...BEFORE
PERSISTING THROUGH TUESDAY. A FEW TO SEVERAL INCHES OF SNOW
ACCUMULATION ARE ALSO EXPECTED ACROSS THE SAN JUAN MOUNTAINS AND FAR
NORTHWEST HIGHLANDS LATE TONIGHT INTO TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...STRONG WINDS WILL CONTINUE ACROSS CENTRAL AND WESTERN
NEW MEXICO...THEN STRENGTHEN AS THEY SPREAD TO INCLUDE THE EASTERN
PLAINS. POTENTIALLY DAMAGING WIND GUSTS UP TO 70 MPH WILL BE
POSSIBLE ACROSS THE HIGHER TERRAIN OF THE CENTRAL AND SOUTH
CENTRAL MOUNTAINS AND HIGHLANDS. GUSTS UP TO 65 MPH WILL BE
POSSIBLE IN THE SANTA FE METRO AREA. ACCUMULATING SNOW WILL
DIMINISH ACROSS THE SAN JUAN MOUNTAINS AND FAR NORTHWEST HIGHLANDS
DURING THE AFTERNOON TUESDAY...BUT WIND GUSTS UP TO 45 MPH WILL
CONTINUE TO BLOW AND DRIFT THE SNOW. FURTHER...CRITICAL FIRE
WEATHER CONDITIONS WILL DEVELOP GENERALLY ALONG AND EAST OF I-25
TUESDAY AFTERNOON THROUGH MID EVENING.
WEDNESDAY THROUGH FRIDAY...BOUTS OF CRITICAL FIRE WEATHER
CONDITIONS WILL CONTINUE TO DEVELOP ACROSS PARTS OF THE EASTERN
PLAINS EACH AFTERNOON. THE MOST WIDESPREAD FIRE WEATHER CONCERNS
WILL OCCUR THURSDAY...WHEN WEST WINDS MAY REACH 50 MPH FROM LAS
VEGAS TO CONCHAS AND SOUTHWARD TO AROUND RUIDOSO AND DUNKEN.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.
44
High Wind, South Central Mountains
- When
- February 28, 5:15 AM MST to 11:55 AM MST
- Where
- South Central Mountains forecast zone
- Measured
- 48 kt (55 mph) measured sustained
- Reported by
- AWOS
The Sierra Blanca Regional Airport near Ruidoso measured sustained winds over 40 mph for over 5 hours. The highest sustained wind speeds occurred around 730 am MST.
High Wind, South Central Mountains
- When
- February 28, 5:55 AM MST to 10:15 AM MST
- Where
- South Central Mountains forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- AWOS
The Sierra Blanca Regional Airport near Ruidoso measured gusts over 58 mph for over 4 hours. The peak wind gust of 74 mph occurred at 735 am MST.
High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- February 28, 7:00 AM MST to 10:00 AM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
Taos Ski Valley recorded a peak wind gust of 66 mph at mountain top, however strong winds occurred much of the morning.
High Wind, Upper Tularosa Valley
- When
- February 28, 8:30 AM MST to 10:15 AM MST
- Where
- Upper Tularosa Valley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
The White Sands Mesonet Site at Phillips Hill reported peak wind gusts of 58 and 59 mph between 830 and 1015 am MST.
High Wind, Northeast Highlands
- When
- February 28, 8:52 AM MST to 11:59 AM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
The Las Vegas ASOS recorded occasional wind gusts over 58 mph for nearly 3 hours. The peak wind gust of 64 mph occurred at 1159 am MST.
High Wind, Northeast Highlands
- When
- February 28, 8:53 AM MST to 11:53 AM MST
- Where
- Northeast Highlands forecast zone
- Measured
- 41 kt (47 mph) measured sustained
- Reported by
- ASOS
The Las Vegas ASOS recorded sustained winds over 40 mph for 3 hours. The highest sustained winds occurred around 9 am MST.
High Wind, Chaves County Plains
- When
- February 28, 9:51 AM MST to 10:51 AM MST
- Where
- Chaves County Plains forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
Sustained winds over 40 mph persisted for at least an hour at the Roswell ASOS.
High Wind, Sandia/Manzano Mountains
- When
- February 28, 10:00 AM MST to 11:00 AM MST
- Where
- Sandia/Manzano Mountains forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
Gusts estimated near 60 mph occurred at Sandia Peak.
High Wind, Roosevelt County
- When
- February 28, 10:45 AM MST to 12:25 PM MST
- Where
- Roosevelt County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
The West Texas Mesonet site near Dora recorded wind gusts up to 62 mph.
High Wind, Southwest Chaves County
- When
- February 28, 11:09 AM MST
- Where
- Southwest Chaves County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- RAWS
The Dunken RAWS measured a 60 mph wind gust.
High Wind, Santa Fe Metro Area
- When
- February 28, 12:00 PM MST
- Where
- Santa Fe Metro Area forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
Winds were estimated to be near 60 mph near Lamy.
High Wind, Southwest Mountains
- When
- February 28, 12:00 PM MST to 2:00 PM MST
- Where
- Southwest Mountains forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- Public
The Magdalena Ridge Observatory recorded wind gusts up to at least 74 mph for several hours.
High Wind, De Baca County
- When
- February 28, 12:52 PM MST to 1:23 PM MST
- Where
- De Baca County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Amateur Radio
The APRSWXNET site near Sumner Lake recorded wind gusts of 58 mph for approximately 30 minutes.
High Wind, Central Highlands
- When
- February 28, 12:53 PM MST to 2:53 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 42 kt (48 mph) measured sustained
- Reported by
- ASOS
Sustained winds over 40 mph were recorded at Clines Corners for at least 2 hours. The highest sustained speed was 48 mph.
High Wind, Guadalupe County
- When
- February 28, 1:25 PM MST to 2:30 PM MST
- Where
- Guadalupe County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
Wind gusts near 60 mph were estimated near Cuervo, while a 59 mph was measured in Santa Rosa.
High Wind, Far Northeast Highlands
- When
- February 28, 1:44 PM MST to 3:10 PM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
The Raton ASOS recorded peak wind gusts over 58 mph for over an hour. The peak wind gust was 63 mph which occurred at the onset of the stronger wind gusts.
High Wind, Central Highlands
- When
- February 28, 1:47 PM MST to 2:55 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
Severe wind gusts were recorded at Clines Corners for over an hour. The peak wind gust of 67 mph occurred at 2 pm MST.
High Wind, Harding County
- When
- February 28, 2:00 PM MST
- Where
- Harding County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
Spotters estimated wind gusts of 60 mph near Bueyeros.
High Wind, West Slopes of the Sangre de Cristo Mountains
- When
- February 28, 2:45 PM MST
- Where
- West Slopes of the Sangre de Cristo Mountains forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
Spotters estimated wind gusts of 60 mph near Glorieta.
High Wind, Quay County
- When
- February 28, 2:53 PM MST to 3:53 PM MST
- Where
- Quay County forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- ASOS
The Tucumcari ASOS measured sustained winds over 40 mph for at least an hour.
High Wind, Curry County
- When
- February 28, 2:54 PM MST to 3:55 PM MST
- Where
- Curry County forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- ASOS
Sustained winds over 40 mph were reported across Curry County.
High Wind, Eastern San Miguel County
- When
- February 28, 3:00 PM MST
- Where
- Eastern San Miguel County forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
Spotters estimated wind gusts of 60 mph in Bell Ranch.
High Wind, Raton Ridge/Johnson Mesa
- When
- February 28, 3:00 PM MST
- Where
- Raton Ridge/Johnson Mesa forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
Spotters estimated wind gusts of 70 mph near Capulin.
High Wind, East Slopes of the Sangre de Cristo Mountains
- When
- February 28, 3:00 PM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
Spotters at the Mineral Hill Fire Department measured a wind gust of 64 mph.
High Wind, Union County
- When
- February 28, 3:03 PM MST
- Where
- Union County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
The Clayton ASOS measured a 60 mph wind gust.
High Wind, Quay County
- When
- February 28, 3:42 PM MST to 4:11 PM MST
- Where
- Quay County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
The Tucumcari ASOS measured severe wind gusts for nearly 30 minutes.
High Wind, Curry County
- When
- February 28, 3:53 PM MST
- Where
- Curry County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
The Clovis ASOS measured a 58 mph wind gust.
High Wind, Far Northeast Highlands
- When
- February 28, 10:38 PM MST to February 29, 12:59 AM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
Later that night, winds picked up at the Raton ASOS once again, though this time due to mountain wave activity. Severe gusts lasted for over 2 hours.
High Wind, Far Northeast Highlands
- When
- February 28, 10:53 PM MST to February 29, 2:53 AM MST
- Where
- Far Northeast Highlands forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Reported by
- ASOS
Later that night, winds picked up at the Raton ASOS once again, though this time due to mountain wave activity. Sustained winds over 40 mph persisted for 4 hours.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Missouri, February 28 to 29, 20122 deaths · 68 injured · $24 million · EF2 · 48 events
- Tornadoes and Hail in Kansas, February 28, 20121 death · 12 injured · $3,000 · EF2 · 23 events
- Tornadoes and Hail in Kansas, February 28, 20125 injured · $5.8 million · EF0 · 40 events
- Cold in Illinois, February 28, 20121 death · 1 event
- Hail and Damaging Winds in Kansas, February 28, 2012$710,000 · 1.25 in hail · 17 events
- Blizzard and Heavy Snow in Minnesota, February 28 to 29, 2012$1.0 million · 6 events
- Tornado and Hail in Indiana, February 28 to 29, 2012$250,000 · EF1 · 3 events
- Hail and Damaging Winds in Missouri, February 28 to 29, 2012$78,000 · 87 kt wind · 12 events
- Tornado and Damaging Winds in Nebraska, February 28, 2012$76,000 · EF0 · 3 events
- Damaging Winds in Oklahoma, February 28 to 29, 20121 injured · $27,000 · 61 kt wind · 11 events
- Tornado and High Wind in Kansas, February 28, 2012$35,000 · EF0 · 2 events
- Blizzard in South Dakota, February 28 to 29, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359138, 359137, 359139, 359142, 359140, 359141, 359143, 359144, 359146, 359145, 359150, 359151, 359152, 359168, 359153, 359147, 359167, 359169, 359171, 359180, 359154, 359172, 359174, 359175, 359178, 359179, 359177, 359148, 359149.